Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Blacksburg, VA

June 20, 2023Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 20, 2023, 7:56 AM EDT for Patrick County, Virginia. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2023, 7:56 AM EDT (11:56 UTC)
Expired
Jun 20, 2023, 1:00 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:00 AM EDTRAIN 3.663 W Woolwine, VAA personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.66 inches. Runoff from this location flows into the Smith River.
Jun 20, 8:30 AM EDTFLASH FLOOD1 E Buffalo Ridge, VALittle Sycamore Creek was observed overflowing its banks and flowing several inches deep across Pilson Sawmill Road.
Jun 20, 8:30 AM EDTFLASH FLOOD2 Ene Woolwine, VARock Castle Creek was observed overflowing out of its banks and across Lee Elgin Road several inches deep.
Jun 20, 8:40 AM EDTFLASH FLOOD3 Nne Woolwine, VALittle Widgeon Creek was observed flowing out of its banks and across Woods Gap Road several inches deep.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS51 KRNK 201156
FFWRNK
VAC141-201700-
/O.NEW.KRNK.FF.W.0005.230620T1156Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
756 AM EDT Tue Jun 20 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Patrick County in southwestern Virginia...

* Until 100 PM EDT.

* At 756 AM EDT, Doppler radar indicated heavy rain from showers and 
  thunderstorms across the warned area. Between 1 and 4 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stuart...                          Woolwine...
  Buffalo Ridge...                   Patrick Springs...
  Charity...                         Critz...
  Rocky Knob Recreation Area...

This includes the following streams and drainages...
  Bull Mountain Fork, Grays Fork, Joint Crack Creek, Elk Creek, 
  Blackberry Creek, Koger Creek, Anglin Branch, Dan River, 
  Goblintown Creek, Howell Creek, Hughes Creek, Dodd Creek, Crooked 
  Creek, Jacks Creek, and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
      3681 8035 3683 8034 3687 8024 3684 8007
      3684 8008 3679 8007 3678 8009 3674 8009
      3654 8014 3654 8026 3660 8034

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

PW
2 follow-up statements
294 
WGUS71 KRNK 201345
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
945 AM EDT Tue Jun 20 2023

VAC141-201700-
/O.CON.KRNK.FF.W.0005.000000T0000Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
945 AM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS 
AFTERNOON FOR PATRICK COUNTY...

At 945 AM EDT, Doppler radar indicated heavy rain across the warned 
area. Between 1.5 and 4.5 inches of rain have fallen. The expected 
rainfall rate is about an inch per hour. Additional rainfall amounts 
up to one inch are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stuart...                          Woolwine...
Buffalo Ridge...                   Patrick Springs...
Charity...                         Critz...
Rocky Knob Recreation Area...

This includes the following streams and drainages...
  Bull Mountain Fork, Grays Fork, Joint Crack Creek, Elk Creek, 
  Blackberry Creek, Koger Creek, Anglin Branch, Dan River, 
  Goblintown Creek, Howell Creek, Hughes Creek, Dodd Creek, Crooked 
  Creek, Jacks Creek, and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
      3681 8035 3683 8034 3687 8024 3684 8007
      3684 8008 3679 8007 3678 8009 3674 8009
      3654 8014 3654 8026 3660 8034

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

PW
386 
WGUS71 KRNK 201653
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1253 PM EDT Tue Jun 20 2023

VAC141-201703-
/O.EXP.KRNK.FF.W.0005.000000T0000Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
1253 PM EDT Tue Jun 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM EDT FOR PATRICK COUNTY...

Flood waters have receded, and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 6 PM EDT Thursday for portions 
of northwest North Carolina and southwest Virginia.

LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
      3681 8035 3683 8034 3687 8024 3684 8007
      3684 8008 3679 8007 3678 8009 3674 8009
      3654 8014 3654 8026 3660 8034

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:20 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 20, 6:20 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
620 AM EDT Tue Jun 20 2023

.SYNOPSIS...
A slow moving low pressure system will meander across the
Tennessee Valley this week, leading to periods of rain and
isolated to scattered thunderstorms. Temperatures will be below
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Tuesday...

Trends favor heavy rainfall and flash flooding threat in the NC
mountains/foothills...

Latest satellite, radar and high-res models showing good warm rain
processes coupled with deep convection at times to bring 1 to 2"/hr
rainfall totals into the NC mountains/foothills and over into the
Grayson Highlands this morning, with the latest HRRR keeping off and
on moderate to heavy showers going through this afternoon, while
bands of moderate showers advance northward with another vort and
better lift through the day. Still looks like best rainfall will be
along the Blue Ridge and across southern VA into the NC piedmont,
while less coverage heading over into WV as some downslope occurs.

The rainfall from since Monday afternoon has totaled 3+ inches as
across Yadkin and portions of Stokes, and per coordination with
other offices and trends will add those two counties to the flood
watch.

The upper low starts to shift southward later today into tonight, so
a possible lull in showers may occur at times, and moreso north of
U.S. 460 but overall shower activity to be prevalent more often than
not.

Increased PWATs of 1.5" and dewpoints in the 60s will make it feel
more humid but highs will be below normal with 60s in the mountains
to 70s elsewhere.

Tonight, the increased humidity and cloud cover with showers keep
lows elevated in the 60s.

Forecast confidence is high on pops/sky cover, with moderate
confidence on flooding threat.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 311 AM EDT Tuesday...

Threat of flooding and periods of moderate to heavy rain persist
through the period...

Upper low will continue to keep our area in a favorable environment
for persistent threat of showers with east flow into Thursday so the
flood watch will run til Thu afternoon for now. Thunderstorm chances
will be there, but being north of the front with some wedging and
east flow should limit this, and not expecting anything severe.

The upper low will start to lift north Friday so should start to see
winds turn more southeast or south. Still looks fairly wet with
model agreement on keeping pops high. Not going to rain the entire
time, but expect most of the time to have showers/few storms around
especially in the afternoon/evenings. Sunshine if any will be
limited, so most will likely not see any sun for the next few days.

Keeping highs below normal and lows close to normal given this
highly moist environment.

Will have to see how much rain falls, and if flood watch will be
expanded.

Forecast confidence is high on temps and rain chances, and moderate
on flooding threat.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 545 AM EDT Monday...

Low pressure aloft will remain over the area through the period.
The original upper low will linger over the area through the
weekend and gradually lift and fill to the northeast. Meanwhile,
another upper low will sink southward from the Great Lakes and
take its place. The bottom line is a continued unsettled
pattern. Moisture remains abundant and with favorable upper-
level support, look for continued high chance to likely showers
and thunderstorms. The convection should become more focused in
the afternoon and evenings, diminishing somewhat at night.
Rainfall and flooding issues will remain a problem through the
period.

Temperatures will also remain below normal although humidity
levels will be relatively high compared to anything so far this
year. Clouds and precipitation will hold temperatures down
during the daytime and up somewhat at night. Lows will be mostly
in the 50s and 60s with high temperatures generally in the 70s
and 80s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 672 AM EDT Tuesday...

Terminals will be stuck in sub-VFR through the period and high
confidence that most of the time expect ceilings around 1kft or
less, especially along/east of the ROA/BCB sites, though as
usually happens, ceilings and vsbys can fluctuate between LIFR
to MVFR in heavier showers, so although terminals are sticking
with lower conditions, there will be windows of a few higher
ceilings, but such a low confidence that kept it out.

Added VCTS, as some instability just may creep into the area but
overall looking at mainly light or moderate showers, (heavy at
times).

East wind to stay in the 5 to 12kt range, but some gusts to
20kt+ are possible.

Confidence stays elevated for sub-VFR through 12z Wed, but lower
on intensity of rainfall/timing.

EXTENDED AVIATION OUTLOOK...

Deep east to southeast upslope winds on will continue into
Wednesday which will result in widespread IFR to possible LIFR
ceilings, and MVFR visibility with fog along and east of the
Blue Ridge.

Daily chances for showers and a few thunderstorms continue
through Saturday as upper low remains stuck to our
west/southwest before finally lifting out by the end of the
weekend, so overall looking at sub-VFR most of the time, though
the further north you go, the better chance of VFR especially
midweek.

&&

.HYDROLOGY...
As of 330 AM EDT Tuesday...

Expanded the flood watch to include Yadkin and Stokes, as
rainfall here since Monday exceeded 3 inches in a few locations
and with 6 hr FFG dropping to 2 to 3 inches, and some of the
high-res models showing bands of deep convection possible today
across this area, then seems logical to include these two
counties as well, with the watch running through Thursday
afternoon.

We will monitor rainfall trends and model trends through the day
and beyond to see if watches will be needed elsewhere. Based on
model trends, looks like further north along the Blue Ridge
toward Roanoke and east to the piedmont may start getting
heavier rain later in the period. Will really depend on
thunderstorms and rainfall rates of 2-3"/hr and the rain
happening more often than not. If there are long enough breaks
in the rainfall, then the runoff should have time to seep into
the ground. However, forecasts reflect 2 to 5 inches possible
on average along/east of the Blue Ridge through Friday morning.

This will saturate the soils, making any heavier downpours no
where to go but runoff into streams and creeks and urban poor
drainage areas.

The flooding threat could be two fold with flash flooding not
out of the question over the higher terrain of the Blue Ridge
and adjacent foothills of NC/southern Va, with stream/creek
flooding and the potential for main stem river flooding.
Ensembles are mainly targeting some chance of flooding along the
Dan River basin, but will also have to watch the headwaters of
the New River as well.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday afternoon for VAZ015>017-032.
NC...Flood Watch through Thursday afternoon for NCZ001>004-018>020.
WV...None.

&&

SYNOPSIS...PH/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...RAB
AVIATION...WP/SH
HYDROLOGY...WP
Hazardous weather outlook, Jun 20, 4:48 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
448 AM EDT Tue Jun 20 2023

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-210900-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
448 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Periods of moderate to heavy showers with a few thunderstorms can be
expected into tonight. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of showers and scattered thunderstorms are
expected through at least Friday. This may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>004-018>020-VAZ015>017-032-210900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
448 AM EDT Tue Jun 20 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

With saturated soils, a few trees could also fall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Several inches of rain are expected due to a prolonged period of
showers and isolated thunderstorms. This could bring areas of
flooding and flash flooding through at least Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:40 AM EDTAreal Flood AdvisoryRNKFloyd, Franklin3 hr
Jun 20, 3:38 AM EDTAreal Flood AdvisoryRNKFranklin, Roanoke, City of Roanoke, City of Salem2 hr
Jun 20, 5:38 AM EDTFlash Flood WarningRNKFloyd, Franklin, Roanoke, City of Roanoke, City of Salem6 hr
Jun 20, 5:44 AM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville5 hr
Jun 20, 6:13 AM EDTAreal Flood AdvisoryRNKPatrick103 min
Jun 20, 7:41 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jun 20, 8:26 AM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville2 hr
Jun 20, 8:27 AM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 20, 8:47 AM EDTAreal Flood AdvisoryRNKFranklin2 hr
Jun 20, 5:14 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Patrick4 hr
Jun 20, 6:24 PM EDTAreal Flood AdvisoryRNKFranklin3 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.